PFS by the Numbers

Adverse drug reaction reports worldwide

PFS research studies published

Known suicides worldwide

Doctors & researchers speaking out

Nations warning of PFS

National media reports worldwide

Patient Services

Connect with other PFS patients

Consult knowledgeable doctors

Report your side effects

Read the latest research

Newsroom

Doctors & Researchers Speaking Out

Two subjects—eight percent—committed suicide during or after the study.

While the sexual side effects of 5ARIs are well known, there may be persistent genitourinary, physical, psycho-cognitive, anti-androgenic and penile vascular changes after 5ARI discontinuation. Use of 5ARIs for treatment of AGA may lead to persistent sexual, genitourinary, physical, psycho-cognitive, and anti-androgenic sequelae even after cessation of 5ARI therapy… Two subjects (8%) committed suicide during or after the study.

Penile vascular abnormalities in young men with persistent side effects after finasteride use for the treatment of androgenic alopecia: Translational Andrology and Urology, April 2020

Mohit Khera, MD
Director, Laboratory for Andrology Research, Baylor College of Medicine

The new patient alert cards aim to raise awareness among men taking finasteride about the potential for psychiatric and sexual side effects.

It’s crucial that patients are aware of vital information about the medicines they’re taking. The new patient alert cards aim to raise awareness among men taking finasteride about the potential for psychiatric and sexual side effects, so they can make an informed decision about their treatment and know what to do if they experience these side effects. If you’re taking finasteride 1 mg (Propecia) for hair loss and develop depression or suicidal thoughts, stop treatment and contact your doctor.

Safety Review of Finasteride: April 2024

Alison Cave, MD, Chief Safety Officer
Medicines and Healthcare Products Regulatory Agency

[T]he pharmaceutical industry has been extremely reticent to explore this.

[T]he pharmaceutical industry has been extremely reticent to explore this.

There is clear evidence that the symptoms of some patients who have been exposed to finasteride are unexplained, and the pharmaceutical industry has been extremely reticent to explore this. Add in relational difficulties plus premature hair loss and you could have a perfect storm to make some people more vulnerable.

The Telegraph: May 22, 2024

Pierre-Marc Bouloux, MD
Director, Centre for Neuroendocrinology, University College London

[T]opical finasteride is not approved as a medicinal product in the USA.

It’s still unclear to what extent the lower systemic [finasteride] exposure translates into a lower risk of side effects. Although sexual side effects did not occur more frequently than with placebo…due to the small patient collective…hardly any reliable statements can be made. However, such side effects must always be expected. Although topical finasteride is not approved as a medicinal product in the USA, it is marketed as an over-the-counter medicinal product through telemedicine portals such as forhims.com. In this context, the Post-Finasteride Syndrome Foundation, when asked by the DAZ editors, points out that they are also aware of numerous cases of [PFS from] topical application.

Hair Growth with Consequences: Deutsche Apotheker Zeitung, March 10, 2023

Tony Daubitz, PhD
University of Applied Sciences and Arts Northwestern Switzerland

Patients & Loved Ones Crying Out

  • Mother of Patient

    He was a happy, easy going, kind and caring teenager and Propecia has made him mentally disabled.

    My son, 31, had a mild form of BDD and was worried about his hair thinning and took Propecia in 2013. He was taking it for 4 years during which his personality changed beyond recognition and I suspect he developed PFS. He experienced severe side effects: insomnia, loss of libido, obsessive thoughts, anxiety, depression and suicidal ideation. These deteriorated since he stopped taking Propecia in 2017. He was no longer able to go to work, lost the ability to sleep well, was unable to care for his 2 daughters and is feeling increasingly suicidal. He had to go to the emergency department twice this year and now is in a mental hospital in New York. Vulnerable young people should not be prescribed Propecia so easily and drug producers should provide a clear warning about such dangerous side effects. I believe Propecia ruined his health, career and life. He was a happy, easy going, kind and caring teenager and Propecia has made him mentally disabled. I’m very upset and do not know what to do.

    GL, 62, Oxford, England: Aug. 3, 2018

    Condition update: September 2020

    No improvement

  • Mother of Patient

    He’d been using topical medications for 5 years and decided to try Finesteride. That was the beginning of a nightmare.

    My son was a healthy, smart ambitious 28-year-old man who was going back to school at Suffolk University with a 4.0. He also worked and was in fantastic health, climbing mt Washington in 4 hours for fun. He was, however, battling losing his hair. He’d been using topical medications for 5 years and decided to try Finesteride. That was the beginning of a nightmare. His sister was getting married Alugust 18th. 4 days before the wedding it started…muscle spasms, nonstop and severe anxiety. He had only been on it for 3 months. He immediately stopped taking it but it has continued for the last 5 months. Now though, he is in pain. He has been seeing a neurologist, and is convinced he must have ALS, although so far the tests do not point to that. He started seeing a therapist also hoping it was stress. But the pain and twitching and insomnia are real. He does not currently have any erectile issues thankfully but the physical and mental stress he experiences is horrible. He continues to search foir answers but i am convinced it is from the Finesteride.

    LM, Lowell, MA: Jan. 6, 2019

    Condition update: August 2020

    Slightly worse

  • PFS Patient (male)

    I am living now for seven years with my parents in their tiny apartment and do not know what to do.

    I am 35 years old and have this Syndrome since I have been 24 years old. My Life was smashed and destroyed after I started with Finasteride. I can’t stop thinking about this one moment I decided to go to this special Doctor who treats hairloss. I was 24 years young and I had full beautiful hair. This Doctor made some tests and scared the shit out of me my prognosing a full bald me in a few years. I trusted him and took the pills he gave me. Safe pills he said. No side-effects. Soon after I started the pills my life made a u-turn. I was finishing university and had already found a new job in a new city. That’s when I start to enter hell. I lost my mind and had the most disgusting mental health issues. I had to go to the hospital and started with suicide thoughts. It was an absolute nightmare! Fast Forward. I am living now for seven years with my parents in their tiny apartment and do not know what to do. I feel a bit better because I take a lot of different medications but I can not go outside or even read a book because I feel sedated. I really do not know what to do with my life.

    HH, 35, Stuttgart, Germany: Feb. 3, 2019

    Condition update: September 2020

    No improvement